Washington, 2011Wildfire and High Wind in Washington, February 12, 2011
February 12, 2011 · NWS PDT · 3 events in 3 counties and zones
A fast moving cold front brought high winds. Peak wind gusts in miles per hour included Hanford Emergency Ops Center (72), Gable Mountain (71), Yakima Barricade (77), Hanford (61), Rattlesnake Springs (69), Hanford 200 West (71), Hanford Army Loop (69), Vernita Bridge (78), Richland Airport (58).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cold front brought high winds. Peak wind gusts in miles per hour included Hanford Emergency Ops Center (72), Gable Mountain (71), Yakima Barricade (77), Hanford (61), Rattlesnake Springs (69), Hanford 200 West (71), Hanford Army Loop (69), Vernita Bridge (78), Richland Airport (58). Tree branches up to 1.5 inches in diameter were downed by the winds 8 miles west northwest of Connell. A wildfire in White Swan, fanned by the high winds up to 69 mph, was carried from a house to a logging mill and into the town. The wildfire burned 20 homes. A trailer was blown over west of Ellensburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 12, 9:57 AM PST, 3 hours 38 minutes earlier.
Area forecast discussion, Feb 12, 9:57 AM PST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
957 AM PST SAT FEB 12 2011
UPDATED FOR AVIATION DISCUSSION
.SHORT TERM...TODAY AND TONIGHT...RIDGE OF HIGH PRESSURE WILL BE
OVER THE REGION TODAY WITH SOME MID AND HIGH LEVEL CLOUDS PASSING
THROUGH THE RIDGE. THE RIDGE WILL WEAKEN AND ALLOW A FAST MOVING
COLD FRONT TO PASS THROUGH THE REGION OVERNIGHT. MAIN IMPACT OF THE
FRONT WILL BE INCREASED WINDS BEGINNING THIS AFTERNOON. MOST OF THE
WIND WILL BE CAUSED BY STRONG WINDS ALOFT MIXING DOWN TO THE SURFACE
EITHER DUE TO INTERACTING WITH THE TERRAIN OR ATMOSPHERIC SINKING
MOTION BEHIND THE COLD FRONT. THIS MAY RESULT IN SPOTTY SITUATION OF
HIGH WINDS VERSUS A MORE WIDESPREAD EFFECT. WIND ADVISORIES HAVE
BEEN ISSUED FOR THIS EVENT AND WILL LEAVE THEM AS IS FOR NOW.
&&
.AVIATION...18Z TAFS...VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24
HOURS. CIGS WILL BE ABOVE 15000-20000 FT AGL AT ALL TAF SITES UNTIL
ABOUT 03Z. SURFACE WINDS WILL PICK UP LATE THIS MORNING ACROSS
KDLS...KYKM...AND KRDM AND PICK UP AT KPSC LATER THIS AFTERNOON. A
STRONG SOUTHERLY PRESSURE GRADIENT STACKED UP ALONG THE BLUE
MOUNTAINS HAS ALLOWED FOR WINDS 10-15KTS AT KALW AND KPDT. THAT
STRONG GRADIENT WILL REMAIN THROUGH ABOUT 06Z. COMBINE DAYTIME
MIXING WITH THE GRADIENT AND ANTICIPATE WINDS GREATER THAN 10KTS AND
GUSTS 25-30KTS AT TIMES FOR KALW AND KPDT OVER THE NEXT 12 HOURS. BY
12Z ALL TAF SITES SHOULD BE 10KTS OR LESS. DURING THE DAY TIME HOURS
STRONG 850MB WINDS OVER YAKIMA COUNTY INDICATE THE POSSIBILITIES FOR
SOME ISOLATED STRONG DOWNSLOPE GUSTS POSSIBLY GREATER THAN 50MPH AT
KYKM. ALTHOUGH CONFIDENCE IS LOW THAT THESE GUSTS WILL OCCUR IT IS
STILL A POSSIBILITY AND FEEL ITS WORTH MENTION. WEBER
&&
.PREV DISCUSSION... /ISSUED 257 AM PST SAT FEB 12 2011/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT...AN UPPER RIDGE WILL BREAK
DOWN TODAY WITH THE FLOW ALOFT BECOMING MORE ZONAL AS A WEATHER
DISTURBANCE MOVES INTO THE REGION BY THIS AFTERNOON AND TONIGHT.
SURFACE PRESSURE GRADIENTS WILL INCREASE TODAY ON THE LEE SIDE OF
THE CASCADE RANGE AS A LEE SIDE TROUGH DEVELOPS...AND ALSO OVER THE
GRANDE RONDE VALLEY. A MOUNTAIN WAVE WILL DEVELOP TO THE LEE OF THE
CASCADES AS A RESULT OF A LOW LEVEL JET STREAM MAXIMUM WHICH WILL
PUSH INTO THE PACIFIC NORTHWEST BY THIS AFTERNOON AND TONIGHT. WIND
ADVISORIES ARE IN EFFECT BEGINNING AT 18Z TODAY FOR AREAS EAST OF
THE CASCADES...I.E THE SIMCOE HIGHLANDS AND THE YAKIMA VALLEY AS
WELL AS THE EASTERN COLUMBIA RIVER GORGE AND NORTH CENTRAL OREGON
WHERE THE HIGHER WINDS ALOFT ARE EXPECTED TO MIX DOWNWARD TO THE
SURFACE UNDER THE MOUNTAIN WAVE...AND CREATE VERY WINDY CONDITIONS.
ANOTHER WIND ADVISORY IS ALREADY IN EFFECT FOR THE GRANDE RONDE
VALLEY DUE TO TIGHT SURFACE PRESSURE GRADIENTS THERE AHEAD OF THE
AFOREMENTIONED INCOMING WEATHER SYSTEM. AS THE SYSTEM ADVANCES
EASTWARD THE WINDY CONDITIONS WILL SPREAD EASTWARD AND WINDS WILL
INCREASE ALSO OVER THE LOWER COLUMBIA BASIN AND THE BLUE MOUNTAIN
FOOTHILLS. A WIND ADVISORY BEGINS THERE AT 00Z THIS AFTERNOON. ALL
OF THE WIND ADVISORIES WILL THEN REMAIN IN EFFECT OVERNIGHT UNTIL
15Z SUNDAY MORNING...AFTER WHICH THE WIND SPEEDS WILL DECREASE TO
BELOW ADVISORY CRITERIA. LIGHT PRECIPITATION...MAINLY RAIN WITH HIGH
SNOW LEVELS AND MILD TEMPERATURES...IS EXPECTED TO MOVE INTO THE
AREA BEGINNING BY LATE THIS AFTERNOON OR THIS EVENING WITH A COLD
FRONT. THE PRECIPITATION WILL THEN INCREASE AGAIN SUNDAY AFTERNOON
AS THE FRONT BECOMES A WARM FRONT AND MOVES BACK NORTHWARD ACROSS
THE FORECAST AREA. AFTER THAT THE FLOW ALOFT WILL BECOME MORE
SOUTHERLY AHEAD OF A STRONGER SYSTEM OFF THE COAST THAT WILL MOVE IN
AND IMPACT THE FORECAST AREA BY EARLY NEXT WEEK. 88
LONG TERM...MONDAY THROUGH TUESDAY AFTERNOON...A LARGE MID/UPPER
LEVEL TROUGH NEAR 140W STEERS A FAST MOVING AND WEAKENING MID/UPPER
LEVEL SHORT WAVE NORTHEAST ACROSS THE FORECAST AREA ON
MONDAY...WHICH WILL SPREAD A CHANCE OF RAIN AT LOWER ELEVATIONS
ACROSS CENTRAL AND NORTH CENTRAL OREGON AND INTO THE BLUE MOUNTAINS
WITH SNOW EXPECTED ABOVE 5000 FEET MONDAY AFTERNOON. THE TROUGH WILL
PUSH A COLD FRONT TOWARD THE COAST MONDAY AFTERNOON. THE COLD FRONT
PUSHES INLAND MONDAY EVENING AND BRINGS VALLEY RAIN AND SNOW TO THE
MOUNTAINS OF INTERIOR PACIFIC NORTHWEST OVERNIGHT. THE COLD FRONT
THEN SWINGS EAST OF THE CASCADES AND THROUGH THE FORECAST AREA ON
TUESDAY FOR WIDESPREAD RAIN AND SNOW IN THE MOUNTAINS. AS SUCH WE
WILL THEREFORE SEE INCREASING CHANCES OF PRECIP MONDAY NIGHT...WITH
MOST AREAS LIKELY SEEING SOME MEASURABLE RAIN AT LOWER ELEVATIONS
AND SNOW IN THE MOUNTAINS AS THE FRONT PASSES THROUGH ON TUESDAY.
SNOW LEVELS ON TUESDAY WILL BE AROUND 4000 FEET WITH SNOW
ACCUMULATIONS IN THE MOUNTAINS DURING THE DAY ON TUESDAY EXPECTED TO
BE IN THE RANGE OF 1-3 INCHES. POLAN
PREVIOUS LONG TERM DISCUSSIONS /ISSUED 342 PM PST FRI FEB 11 2011/
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...COLDER AIR WILL THEN SPILL
INTO THE REGION...WITH SNOW LEVELS FALLING...TUESDAY NIGHT.
INITIALLY THE COLD AIR DOES NOT LOOK AS COLD AS ORIGINALLY THOUGHT
AND WILL NUDGE TEMPS AND SNOW LEVELS UP SLIGHTLY TUESDAY NIGHT INTO
WEDNESDAY. BY WEDNESDAY AND WEDNESDAY NIGHT THE UPPER TROUGH LOOKS
TO BE OVER THE REGION. INSTABILITY DUE TO THE COLD AIR ALOFT SHOULD
CAUSE SCATTERED RAIN OR SNOW SHOWERS WEDNESDAY AND ISOLATED TO
SCATTERED SNOW SHOWERS WEDNESDAY NIGHT. 90
THURSDAY THROUGH FRIDAY NIGHT...MODELS ARE IN FAIR AGREEMENT WITH AN
UPPER LEVEL TROUGH OVER THE AREA FOR THE EXTENDED. POSITION AND
TIMING WILL BE AN ISSUE AS MODELS DIFFER ON THE LOCATION OF THE LOW
PRESSURE SYSTEM. BUT ALL AREAS LOOK TO HAVE AT LEAST A SLIGHT CHANCE
OR GREATER FOR PRECIPITATION FOR THE EXTENDED. ANY OVERNIGHT
ACTIVITY SHOULD BE IN THE FORM OF SNOW...EVEN AT THE LOWEST
ELEVATIONS. EARLY MORNING AND LATE EVENING SHOWERS COULD FALL AS
SNOW BELOW 3000FT. THESE SHOWERS WILL LIKELY WARM AND CHANGE OVER
TO RAIN BY LATE MORNING TO EARLY AFTERNOON. MODELS DO HINT AT SOME
SLIGHTLY UNSTABLE AIR IN THE AFTERNOON...SO WILL HAVE TO LOOK FOR
THE POSSIBILITY TO CONSIDER THUNDER FOR LATE AFTERNOON FRIDAY.
TEMPERATURES WILL LIKELY BE THE COOLEST ON FRIDAY OF THE 7 DAY
FORECAST...AS THIS TIME FRAME WILL BE WHEN THE COLDEST AIR SETTLES
OVER THE AREA. WEBER
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 60 43 57 40 / 0 30 30 10
ALW 60 44 60 41 / 0 30 30 20
PSC 58 42 59 40 / 0 20 30 10
YKM 56 35 53 35 / 10 20 30 20
HRI 61 41 58 38 / 0 20 30 10
ELN 51 36 51 33 / 10 20 30 30
RDM 62 35 53 34 / 0 20 30 10
LGD 49 40 48 36 / 0 40 40 20
GCD 54 37 49 31 / 0 30 30 10
DLS 58 41 58 37 / 10 30 30 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM PST SUNDAY
ORZ044-507-508.
WIND ADVISORY UNTIL 7 AM PST SUNDAY ORZ041-042.
WIND ADVISORY UNTIL 7 AM PST SUNDAY ORZ049.
WA...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM PST SUNDAY
WAZ028-029.
WIND ADVISORY UNTIL 7 AM PST SUNDAY WAZ024-027-521.
&&
THREAT INDEX
TODAY : YELLOW
SUNDAY : GREEN
MONDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
91/76/89Hazardous weather outlook, Feb 12, 5:15 AM PST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST SAT FEB 12 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
131315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
515 AM PST SAT FEB 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND
SIMCOE HIGHLANDS, EASTERN COLUMBIA RIVER GORGE OF WASHINGTON,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, FOOTHILLS OF THE NORTHERN BLUE
MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS
OF OREGON
A WEATHER SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST TODAY AND
TONIGHT BRINGING STRONG WINDS AND AN INCREASING CHANCE OF SHOWERS.
WIND ADVISORIES HAVE BEEN ISSUED FOR THE AREAS LISTED ABOVE DUE TO A
MOUNTAIN WAVE AND/OR TIGHT SURFACE PRESSURE GRADIENTS AHEAD OF THIS
WEATHER SYSTEM. PLEASE REFER TO PRODUCT ID PDXNPWPDT FOR MORE
DETAILS OF THE WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
WETTER AND UNSETTLED WEATHER WILL PERSIST THROUGH MOST OF THE COMING
WEEK WITH FREQUENT WEATHER SYSTEMS ROTATING AROUND A LARGE UPPER
TROUGH ALONG THE PACIFIC NORTHWEST COAST. TEMPERATURES WILL BE MILD
TO START BUT THERE WILL BE A COOLING TREND AS THE UPPER LOW SLOWLY
BRINGS IN COLDER AIR FROM THE NORTHWEST. SNOW LEVELS WILL LOWER
THROUGH THE PERIOD WITH AN INCREASING CHANCE OF ACCUMULATING SNOW IN
THE MOUNTAINS...AND POSSIBLY SOME LIGHT SNOW IN THE LOWER
ELEVATIONS. AT THIS TIME LITTLE OR NO SNOW ACCUMULATION IS EXPECTED
IN THE LOWER ELEVATIONS. HOWEVER...THE MOUNTAINS...ESPECIALLY THE
BLUE MOUNTAINS MAY HAVE THE POTENTIAL FOR ADVISORY SNOW AMOUNTS BY
THE MIDDLE OF THE COMING WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.Event by event
1 wildfire, 1 strong wind, 1 high wind. Local standard time, as filed.
Wildfire, Yakima Valley
- When
- February 12, 1:35 PM PST to 8:30 PM PST
- Where
- Yakima Valley forecast zone
- Injuries
- 2 direct, 0 indirect
- Property damage
- $4.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.457, -120.739 (the zone’s center; the record gives no point)
Strong Wind, Kittitas Valley
- When
- February 12, 3:00 PM PST
- Where
- Kittitas Valley forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 46.791, -120.709 (the zone’s center; the record gives no point)
High Wind, Lower Columbia Basin
- When
- February 12, 4:15 PM PST to 11:00 PM PST
- Where
- Lower Columbia Basin forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, February 12 to 13, 2011$42,000 · 67 kt wind · 8 events
- High Wind in Montana, February 12 to 14, 201175 kt wind · 12 events
- Strong Wind in Idaho, February 12 to 13, 2011$13,000 · 2 events
- Blizzard and High Wind in Alaska, February 12 to 15, 2011$1,000 · 103 kt wind · 7 events
- High Wind in Oregon, February 12, 201166 kt wind · 4 events
- High Wind in West Virginia, February 12, 201156 kt wind · 3 events
- Wildfire in North Carolina, February 12 to 20, 20112 events
- Heavy Snow in Washington, February 12 to 13, 20112 events
- High Wind in Washington, February 12, 201155 kt wind · 2 events
- High Wind in Washington, February 12, 201158 kt wind · 2 events
- High Wind in Washington, February 12, 2011$10,000 · 63 kt wind · 1 event
- High Wind in Oregon, February 12, 201160 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273367, 273460, 273358.